The birth control pill is one of the most commonly used contraceptives. While there are many advantages associated with using the pill, there are also potential side effects. Can using the birth control pill cause you to experience hair loss? Can choosing the right pill help prevent hair loss? Here are some of the things that all women should know about the birth control pill and this potential side effect.
Does the Birth Control Pill Cause Hair Loss?
According to the American Hair Loss Association, the birth control pill can cause some women to experience hair loss. The association recognizes that any medication which causes a change in a woman’s hormone levels can result in hair loss. Like any other side effect of the birth control pill, some women may be more sensitive to hair loss than others. Women who have a family history of hair loss should be extra cautious when choosing a birth control pill that is suitable for them.
Which Birth Control Pills Don’t Cause Hair Loss?
While there is the risk of hair loss with any birth control pill, there are some options which tend to be safer than others. If you are trying to find a pill which may not be as likely to cause this side effect, it is ideal to opt for one which is lower in androgen levels. Some of the birth control pills that the American Hair Loss Association recommends include Nordette, Ortho-Cyclen, Ortho Tri-Cyclen, Ovcon 35, Loestrin 1/20 and Loestrin 1.5/30.
Do Other Forms of Birth Control Lead to Hair Loss?
If you are looking for a method of contraception which will not cause hair loss, a low androgen-level birth control pill is actually one of the safest options. Other methods of birth control can actually increase the risk of hair loss even more than the birth control pill. Progestin implants (Norplant), Depo-Provera (the birth control shot) Ortho Evra (the birth control patch) and the vaginal ring (NuvaRing) have actually been linked to significant hair loss, according to the American Hair Loss Association.
Ultimately, it is important to keep in mind that the birth control pill and other methods of contraception can be linked to hair loss. If you begin to notice this problem shortly after starting a new birth control method, it may be the cause. However, hypothyroidism and other health conditions can be linked to hair loss. If you are concerned about the risk of losing hair, it is ideal to talk to your doctor about choosing a low-androgen level birth control pill.
American Hair Loss Association, “Oral Contraceptives.”